Winter Storm, Leelanau
- When
- February 22, 3:00 PM EST to February 23, 5:00 PM EST
- Where
- Leelanau forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.152, -86.038 (the zone’s center; the record gives no point)
A compact shortwave embedded in southwesterly upper-level flow provided sufficient forcing aloft to develop a cyclone along a stalled front stretching from the central Great Plains to the Mid-Atlantic. This cyclone crossed the Midwest and Great Lakes from 2/22 to 2/23, dropping 3-6 of snow across most of northern Michigan.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A compact shortwave embedded in southwesterly upper-level flow provided sufficient forcing aloft to develop a cyclone along a stalled front stretching from the central Great Plains to the Mid-Atlantic. This cyclone crossed the Midwest and Great Lakes from 2/22 to 2/23, dropping 3-6 of snow across most of northern Michigan. The heaviest snow fell across Leelanau, Emmet, and Cheboygan counties where over 10 of snow was reported by the evening of 2/23.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 22, 2:58 PM EST, 2 minutes earlier.
Area Forecast Discussion
National Weather Service Gaylord MI
258 PM EST Wed Feb 22 2023
.NEAR TERM...(Through Tonight)
Issued at 256 PM EST Wed Feb 22 2023
...Accumulating and Blowing Snow Through Tonight...
High Impact Weather Potential: Accumulations of 6-10" are expected
across most of northern Michigan tonight with locally higher amounts
possible, especially across the eastern CWA.
Pattern Synopsis:
Broad ridging continues to slide over the Atlantic coast as an
impressive trough ejects over the southern Great Plains. A subtle
shortwave embedded in the main upper-level flow will lift over the
southern Great Lakes this evening as the much stronger jet core
punches over the region later tonight. A 50-60kt 850mb jet will nose
into far southern Michigan this evening, continuing strong WAA
northward across the region. An elongated surface low supported by
the first shortwave looks to trek across Lake Erie into New England
tonight as a second cyclone deepens over the Midwest as it nears the
Great Lakes
Forecast Details:
All eyes are on the impending winter storm that is set to begin
across northern Michigan late this afternoon and evening. The
aforementioned jet/WAA will enhance the frontogenetic response over
the next several hours, resulting in a band of heavy snowfall that
is expected to set up across mid Michigan. This band will work its
way north through the evening, bringing heavy snowfall at times
across northern lower late this afternoon into tonight. Confidence
remains high in snowfall rates of 1" per hour or greater at times
this evening, mainly within a zone stretching across our southern
counties and north along areas closer to the Lake Huron shorelines.
Areas further south are expected to lie within more favorable
forcing while northeast lower will likely see lake enhancement with
ENE winds across northern Lake Huron.
A broad area of 6-10" is expected across most of northern Michigan.
Areas mostly east of I-75 are most likely to see the higher end of
those amounts with aforementioned lake enhancement and may see
locally higher totals near 12" by Thursday morning. Totals close to
6" are anticipated across the Tip of the Mitt with only a few inches
north of the bridge by the end of the period. While less liquid-
equivalent precip is anticipated with northward extent through the
CWA, more favorable SLRs with better thermodynamics will help keep
snowfall totals equitable across the CWA. Additionally, wind gusts
of 25-40 mph through tonight will create blowing/drifting snow
concerns and quick drops in visibility -- especially within heavy
snowfall. Hazardous travel is likely across much of the northern
lower peninsula this evening into Thursday morning.
&&
.SHORT TERM...(Thursday through Saturday)
Issued at 256 PM EST Wed Feb 22 2023
HIGH IMPACT WEATHER POTENTIAL: Yes.
PATTERN SYNOPSIS/FORECAST:
Anomalous troughing digging into the southwestern US this
morning...with 160+kt upper level jet lifting through the region
attm...as a strand of vorticity begins to stretch northeastward
toward the Upper Midwest...with a baroclinic leaf feature developing
over the central Plains. Broad troughing to our north across eastern
Canada with ridging to our south leading to a decent BCZ across the
region attm...as well as a moisture gradient across the northeastern
CONUS...with anomalous pwats over the Mid MS Valley amid a good mid-
level warm advection setup. Some convective activity over the OH
Valley attm...with strengthening low-level pressure gradient north
of this boundary.
Will look for continued ejection of niblets northeastward along the
flow toward the Midwest...both today and Thursday...with surface
reflection tracking over the southern portion of the state. Broad
troughing attempts to linger over the region going into
Friday...though some semblance of ridging approaching for Friday
should bring some surface high pressure back to the Upper
Midwest...as energy digs out in the western US. Looks as though some
energy gets cut off along the West Coast again...with northern
stream portion of the energy sliding through the Great Lakes
Saturday into Saturday night.
PRIMARY FORECAST CONCERNS: Thursday.
Guidance still wants to track that next niblet up through northern
Michigan early Thursday...with perhaps some forcing from left exit
region of a jet...and a smidgen of difluence with the wave
itself...though it also appears the wave may be dampening out a bit
as it crosses into Michigan. Still appears some mid-level
frontogenetic forcing could be in play with this feature during the
late morning into the afternoon, particularly the further north you
go. Suspect deepest moisture will be over northern Lower and EUP,
shifting northward with time into Thursday night, and do have some
concerns we could be looking at efficient precip, given signals for
diminished stability aloft Thursday (may be possible to even get a
rumble of thunder or two around?). Will also be something to keep an
eye on. Have concerns the SLRs could be pretty high at times, given
signals for a pretty stout layer of the atmosphere to be in or near
the DGZ Thursday...which could increase snow amounts as well behind
the system. Bulk of the precip should be snow...but wouldn't be
surprised to be a little more mixy toward the southern portion of
the CWA early in the day. All that being said...appears that the
better moisture will be today rather than Thursday...so snowfall
totals may not be quite as substantial Thursday...though given
potential for DGZ action...wouldn't be surprised if we ended up with
a little more than expected.
Low level east/northeast flow should remain pretty stiff Thursday
(except wherever the low tracks...there it could be much quieter)
...eventually becoming more north/northeast with time overnight as
the system departs...ultimately swinging around to a more
northwesterly direction toward Friday morning. Do have some concerns
this northeasterly flow could aid in cooling/drying from Canada...so
will certainly keep an eye on this as well, noting potential for
temps to drop into the single digits or colder Thursday night into
Friday morning.
Boundary layer moisture appears to hold on into Friday as the mid-
levels generally begin to dry out behind the system...though there
are some signals slightly deeper moisture could hold on a bit longer
across the EUP. Given sufficiently cold temps for overlake
instability...suspect we should see some lingering NW-flow lake
effect...though how long this lingers is somewhat unclear.
&&
.LONG TERM...(Saturday night through Wednesday)
Issued at 256 PM EST Wed Feb 22 2023
High Impact Weather Potential...
By Sunday...will be watching for a niblet to depart the area early
in the day...with cutoff low out west slowly meandering inland...as
additional energy drops into the PacNW. Attm...guidance suggests the
cutoff low will eventually approach the Midwest early next
week...along with some northern stream energy...with signals for a
potentially deep cyclone crossing the region. Will have to keep an
eye on this for sure...as it certainly looks impressive in some
deterministic guidance. That being said...this is still like 120-144
hrs out...so it's still too early to start jumping on any specific
details. Beyond this...there is some uncertainty in how guidance
handles things...though the overall pattern suggests potential for
continued active weather for the region right on toward the end of
next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1253 PM EST Wed Feb 22 2023
Main forecast concern will continue to be the moderate to heavy snow
expected at times through tonight and into Thursday. Snow will
continue to spread from south to north this evening, leading to
drops in CIGs/VSBYs. Heaviest snow across the northern lower
peninsula is expected this evening, mainly between the 22Z Wednesday
and 05Z Thursday timeframe. Accumulations of 6 inches or greater are
anticipated across the northern lower Michigan TAF sites with the
potential for 10 inches or more at APN by 12Z Thursday. Strong ENE
wind gusts of 25-35kts will likely lead to LIFR VSBYs at times in
combination with falling snow. Flight conditions are expected to
improve some on Thursday across most TAF sites. IFR/LIFR conditions
are expected at times at CIU Thursday as heaviest snow focuses
across the upper peninsula.
&&
.MARINE...
Issued at 256 PM EST Wed Feb 22 2023
East-northeast winds will continue to increase through this evening
with gale force wind gusts expected over most northern Lake Michigan
and Lake Huron nearshore waters by late afternoon. Small Craft
Advisory winds/waves are anticipated over nearshore waters bordering
the eastern upper peninsula, St. Marys River, and Whitefish Bay.
These winds are expected to continue into Thursday before beginning
to diminish Thursday afternoon. Otherwise, moderate to heavy snow is
expected over the northern Lake Michigan and Lake Huron waters this
evening and tonight.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Warning until 7 PM EST Thursday for MIZ016>018-
020>036-041-042-098-099.
Winter Weather Advisory from 4 AM Thursday to 1 AM EST Friday
for MIZ086>088-095>097.
LH...Gale Warning until 4 PM EST Thursday for LHZ345-347>349.
Small Craft Advisory until 4 PM EST Thursday for LHZ346.
LM...Small Craft Advisory until 4 PM EST Thursday for LMZ341.
Gale Warning until 1 PM EST Thursday for LMZ323-342-344>346.
LS...Small Craft Advisory until 4 PM EST Thursday for LSZ321-322.
&&
NEAR TERM...DJC
SHORT TERM...FEF
LONG TERM...FEF
AVIATION...DJC
MARINE...DJCHazardous Weather Outlook National Weather Service Gaylord MI 254 PM EST Wed Feb 22 2023 MIZ016>018-020>036-041-042-086>088-095>099-232000- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 254 PM EST Wed Feb 22 2023 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. A significant winter storm will impact northern Michigan this afternoon and tonight. Please see the latest Winter Storm Warning and Winter Weather Advisory for additional details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A winter storm will continue to impact northern Michigan Thursday. Please see the latest Winter Storm Warning and Winter Weather Advisory for additional details. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-232000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 254 PM EST Wed Feb 22 2023 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. Gale force wind gusts will develop this afternoon and tonight on several of our nearshore waters. Please see the latest gale warnings for additional details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Gale force wind gusts will continue on several of our nearshore waters Thursday. Please see the latest gale warnings for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077118, 1077119, 1077120.